# SDR CA990323005

- Difficulty date: February 20, 1999
- Submitted: March 26, 2000
- Operation: General aviation
- Make and model: Cessna 421C
- Engine: Cont GTSIO520L
- System (JASC): 8530 · Reciprocating Engine Cylinder Section
- Part: Cylinder
- Condition: Failed
- Location: Engine
- Stage of operation: NR
- Nature of condition: O
- Precautionary procedure: O

## Discrepancy

(CAN) DETONATION OF NR 4 CYLINDER CAUSED SEVERE MELTING AND DETERIORATION OF NR 4 PISTON RING AND AREA, PRODUCING AN OPENING INTO THE BOTTOM OF THE PISTON.  METAL CONTAMINATION FROM NR 4 CYLINDER DETONATION CAUSED OIL STARVATION TO THE BEARING SURFACES OF NR 2 CONNECTING ROD AND CRANK PIN JOURNAL. THE SEVERE OVERHEATING AND METAL TRANSFER CAUSED NR 2 CONNECTING ROD AND CAP TO SEPARATE CAUSING FURTHER INTERNAL DAMAGE TO THE INNER SURFACES OF THE CRANKCASE AND THE CYLINDER BARRELS OF NR 1 AND NR 2 CYLINDERS.  THIS DAMAGE HAS PREVENTED THE REMOVAL OF NR 1  NR 2 CYLINDERS FROM THEIR BORES.  THE CAUSE OF THIS DETONATION DAMAGE HAS NOT BEEN DETERMINED.
